Can Bactrim Cause Diaper Rash

  • By: Julie Miller
  • Time to read: 3 min.

Diaper rash is a common and unpleasant condition that can be caused by many different things, including exposure to harsh chemicals, not changing diapers often enough, or using too many baby wipes. In this Blogpost, we will discuss the possible causes of diaper rashes and if using Bactrim is one of them.

What is Bactrim?

This medication is a combination of two antibiotics: sulfamethoxazole and trimethoprim. It is used to treat a wide variety of bacterial infections (such as middle ear, urine, respiratory, and intestinal infections).

Uses of Bactrim

It can be used to treat ear infections, urinary tract infections, bronchitis, pneumonia, and sinus infections. It is also effective in treating traveler’s diarrhea.

It is also used to prevent and treat a certain type of pneumonia (pneumocystis-type).

Can babies take Bactrim?

Bactrim is a medication that is prescribed to infant to treat various infections. Yes, Bactrim is safe for babies to take. It can be safely administered for children age 2 months and older. However, it is important to weigh the benefits and risks before using this medication.

What are the side effects of Bactrim?

One of the possible side effect that can occur while taking Bactrim is a skin rash. A medicine rash frequently occurs for a variety of causes. It’s likely your child may develop an infection due to their sensitive skins, which would cause them diaper shame and discomfort in addition. Many causes have no unique risk factors.

Some of the common side effect symptoms of Bactrim include nausea, vomiting, diarrhea, and loss of appetite. If your child experiences any of these side effects, stop using Bactrim. But if your child is experiencing severe pain that is causing fever you may need to contact your child’s doctor.

Diaper Rash

A diaper rash may develop gradually or may occur very suddenly on a baby’s body depending on the cause.  You may notice areas of redness, scaling, pustules, and/or sores.  Older infants may scratch the affected area when the diaper is removed. Pink rashes are not painful, but raw ones can be severe.

Does Bactrim cause Diaper Rash?

Bactrim is an antibiotic that is used to treat various bacterial infections. The medication works by killing the bacteria that causes the infection. In some cases, antibiotics kill both good bacteria and bad bacteria which could potentially lead to a yeast infection. A yeast infection can happen from yeast overgrowth.

Diarrhea

Diarrhea caused after Bactrim intake often leads to watery poop and the most common cause of diaper rash is skin contact to soiled diaper which can irritate the skin.

Diaper Rash Treatment After Antibiotics

  • Clean the skin with mild soap or fragrance-free cleanser then rinse with warm water.
  • Make sure to pat the diaper area dry with a soft cloth towel. Dryness reduces the risk of yeast infections. A yeast infection is usually treated with a prescription anti-fungal cream.
  • If you use cloth diapers or cotton ball for frequent diaper change, do not use fabric softeners or dryer sheets since they may make it worse. 
  • Apply a barrier or diaper cream or antibiotic ointment, petroleum jelly or zinc oxide, to help protect the skin and prevent diaper rash along the diaper area
  • Give your child some air time out of a diaper every day if possible.
  • If the diaper rash or bacterial infection (such as yeast infection) on your child does not improve within a few days after treatment or diagnosis and it gets worse, contact your healthcare provider.

With regular care and attention on your children during treatment, most diaper rashes will clear up within a week or two. However, if your child is taking antibiotics, it’s important to be extra vigilant about checking for and any other signs of child’s diaper rash and allergic reaction that the child develops. By following the tips above, you can help ensure your child stays comfortable and rash-free.

Bottom-line

If your child experiences a skin rash after taking Bactrim, be sure to consult with your doctor. The symptoms of a rash can vary, but they may resemble rashes on the body of your child caused by other diseases. If you have any concerns about a cream or drug prescription for rash, be sure to speak with your doctor or health care provider.

Cloth Diapers x
Cloth Diapers